Iowa, 2004Tornadoes and Flash Flooding in Iowa, May 21 to 22, 2004
May 21 to 22, 2004 · NWS DMX · 79 events in 18 counties and zones
A very unstable airmass was over Iowa and helped kick off the seasons first severe weather outbreak. At the surface a warm frontal boundary extended nearly east to west across the state and provided the focus for thunderstorm development.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 15
- Property damage
- $3.7 million
- Crop damage
- $602,000
- Events
- 79
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass was over Iowa and helped kick off the seasons first severe weather outbreak. At the surface a warm frontal boundary extended nearly east to west across the state and provided the focus for thunderstorm development. By the late afternoon, lifted indices were approaching -10 C. with CAPE values around 5000 J/kg over western Iowa. Surface temperatures warmed into the upper 80s with dew points in the low to mid 70s. A southwest surface wind of 15 to 25 kts pushed over the front. Northeast of the frontal boundary winds were easterly around 10 to 15 kts. Actually, the surface boundary was further enhanced by outflow from convective complexes during the day, further sharpening the contrast. Thunderstorms continued to fire along and north of the boundary through the afternoon and into the evening. This resulted in widespread flash flooding as very heavy rains fell on areas that had had significant rainfall the previous night. There were reports in north central into northeast Iowa of 2 to 4 inches of rainfall in a little more than an hours time. Major flooding took place in the Mason City area where evacuations were taking place. The thunderstorms became most intense during the afternoon into the early evening. There were several tornadoes across northeast into north central Iowa. Most were relatively brief touchdowns and were in open areas. Reports of multi-vortex tornadoes were received from Grundy County. The days most significant tornado touched down in Pocahontas County east of Rolfe and tracked into Humboldt County through the Bradgate area. The tornado damaged or destroyed over 75% of the town of Bradgate (pop 120). Tornado damage in Bradgate was very extensive impacting most of the town. Hardly a building was not impacted. Outbuildings, light structures and garages were heavily damaged or destroyed. Two homes were destroyed. Several homes were damaged ranging from minor to extensive. The Survey Team found that the majority of the damage was F1, with a few cases of F2 damage. The F2 damage was to the snapping of very large trees just west of town and the structural damage to two buildings. Nearly all of the 53 homes there reported damage with several totally destroyed. Significant widespread property damage was reported in the tornadoes path. There were several injuries in the town, the most significant being a broken leg. A police officer was reportedly hit by debris from the tornado and suffered a broken leg. According to law officials, the damage path of the tornado was 2 miles wide and about 8 miles long. Storm chasers on the scene reported the tornado itself to be one half mile wide at one point. Reports of hail were numerous through the afternoon and evening. Most of the hail was in the three quarter inch to one inch diameter range. There were a few reports of golf ball size hail from the stronger storms. Winds were not a major problem with the activity. There were spotty reports of winds to around 60 MPH, but most reports were in the 40 to 50 MPH range. One of the stronger wind reports was a 64 MPH wind gust in Tripoli in Bremer County. This gust was measured by a mesonet station there. During the mid evening hours, thunderstorms rumbled across Grundy County. Lightning struck the Sheriff's office there and destroyed a significant amount of office equipment. Damage was reported around $100,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 4:15 AM CST, 6 hours earlier.
Area forecast discussion, May 21, 4:15 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT FRI MAY 21 2004
.DISCUSSION...
FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL
THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA
AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH
INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK
THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE
WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL
PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF
SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON
AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY
HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO
UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC
OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER
FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO
EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY
WITH ANOTHER FRONT THROUGH THE REGION.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KINNEY
Hazardous weather outlook, May 21, 5:49 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT FRI MAY 21 2004
IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
649 AM CDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 30 CORRIDOR.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO
EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY
ALONG AND NORTH OF HIGHWAY 20.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES
THROUGH MONDAY NIGHT.
IAZ044>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
649 AM CDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE
NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND
SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.
KINNEY
In the hours before
Special weather statement, May 21, 5:42 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT FRI MAY 21 2004
IAZ004>006-015-016-023>025-033>036-044>047-057>059-211215-
...SEVERE THUNDERSTORM WATCH #228 THAT WAS IN EFFECT FOR THE COUNTIES
OF...
AUDUBON BOONE CALHOUN
CARROLL CRAWFORD DALLAS
EMMET GREENE GUTHRIE
HAMILTON HANCOCK HUMBOLDT
KOSSUTH PALO ALTO POCAHONTAS
SAC WEBSTER WINNEBAGO
WRIGHT
HAS BEEN CANCELLED.
Local storm report, May 21, 8:25 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST WALL LAKE 42.27N 95.09W
05/21/2004 60 MPH SAC IA TRAINED SPOTTER
ESTIMATED BY TRAINED SPOTTER.
&&
MRSpecial weather statement, May 21, 9:56 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 AM CDT FRI MAY 21 2004
IAZ004>007-015>017-023>028-035>039-050-212100-
...SEVERE THUNDERSTORM WATCH #231 REMAINS IN EFFECT UNTIL 400 PM CDT
FOR THE COUNTIES OF...
BLACK HAWK BREMER BUTLER
CERRO GORDO EMMET FRANKLIN
GRUNDY HAMILTON HANCOCK
HARDIN HUMBOLDT KOSSUTH
PALO ALTO POCAHONTAS TAMA
WEBSTER WINNEBAGO WORTH
WRIGHT
Event by event
46 hail, 14 thunderstorm wind, 10 tornado, 8 flash flood, 1 lightning. Local standard time, as filed.
Hail, Hancock
- When
- May 21, 10:15 AM CST
- Where
- Hancock County, Britt
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Hail, Worth
- When
- May 21, 10:25 AM CST
- Where
- Worth County, 5 mi NW of Northwood
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.800, -93.817
Hail, Hancock
- When
- May 21, 10:25 AM CST
- Where
- Hancock County, Britt
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.733, -93.817
Hail, Palo Alto
- When
- May 21, 10:30 AM CST
- Where
- Palo Alto County, 2 mi E of Ruthven
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Hail, Palo Alto
- When
- May 21, 10:31 AM CST
- Where
- Palo Alto County, Ruthven
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.750, -93.733
Hail, Worth
- When
- May 21, 10:40 AM CST
- Where
- Worth County, 1 mi S of Northwood
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Hail, Butler
- When
- May 21, 11:35 AM CST
- Where
- Butler County, 3 mi W of Greene
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -93.500
Hail, Hardin
- When
- May 21, 12:52 PM CST
- Where
- Hardin County, Steamboat Rock
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Hail, Grundy
- When
- May 21, 1:15 PM CST to 1:25 PM CST
- Where
- Grundy County, 3 mi N of Grundy Center
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- STORM CHASER
- Coordinates
- 42.683, -92.217
Hail, Hamilton
- When
- May 21, 1:20 PM CST
- Where
- Hamilton County, Webster City
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.733, -92.567
Hail, Franklin
- When
- May 21, 1:21 PM CST
- Where
- Franklin County, 2 mi E of Dows
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.100, -93.817
Tornado, Grundy
- When
- May 21, 1:28 PM CST to 1:32 PM CST
- Where
- Grundy County, 2 mi W of Holland
- Rating
- F0
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.500, -93.283
Several brief touchdowns in open fields around the Holland area. Track was very intermittent.
Hail, Hardin
- When
- May 21, 1:30 PM CST
- Where
- Hardin County, Alden
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.933, -94.683
Hail, Franklin
- When
- May 21, 1:31 PM CST
- Where
- Franklin County, 1 mi SE of Popejoy
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.100, -93.817
Tornado, Grundy
- When
- May 21, 1:38 PM CST to 1:42 PM CST
- Where
- Grundy County, 3 mi N of Grundy Center
- Rating
- F1
- Path length
- 3.5 mi
- Path width
- 100 yd
- Property damage
- $2,000
- Crop damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.133, -94.883
Tornado touched down in open fields. Dust debris blown across highway 14 as it crossed. The track was intermittent and the tornado was reported to be multiple vortex at times with two tornadoes on the ground at one point northeast of Grundy Center.
Hail, Hardin
- When
- May 21, 1:40 PM CST
- Where
- Hardin County, Iowa Falls
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.283, -93.200
Hail, Grundy
- When
- May 21, 1:42 PM CST
- Where
- Grundy County, Dike
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.133, -94.917
Tornado, Grundy
- When
- May 21, 1:49 PM CST
- Where
- Grundy County, 7 mi SW of Dike
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.433, -93.217
Tornado touched down in farm fields southwest of Dike.
Hail, Hardin
- When
- May 21, 1:50 PM CST
- Where
- Hardin County, Alden
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.900, -92.867
Hail, Grundy
- When
- May 21, 1:53 PM CST
- Where
- Grundy County, 2 mi NW of Dike
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.417, -93.067
Thunderstorm Wind, Franklin
- When
- May 21, 1:53 PM CST
- Where
- Franklin County, 9 mi E of Popejoy
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.467, -93.817
Hail, Hardin
- When
- May 21, 2:00 PM CST
- Where
- Hardin County, Alden
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.650, -93.467
Hail, Grundy
- When
- May 21, 2:06 PM CST
- Where
- Grundy County, Grundy Center
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.400, -92.833
Tornado, Grundy
- When
- May 21, 2:15 PM CST
- Where
- Grundy County, 10 mi W of Grundy Center
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.583, -93.400
Tornado touched down in open areas west of Grundy Center and crossed Highway 175.
Hail, Tama
- When
- May 21, 2:15 PM CST
- Where
- Tama County, Traer
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -92.767
Hail, Grundy
- When
- May 21, 2:17 PM CST
- Where
- Grundy County, Dike
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -92.633
Hail, Black Hawk
- When
- May 21, 2:21 PM CST
- Where
- Black Hawk County, Waterloo
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.400, -92.733
Tornado, Black Hawk
- When
- May 21, 2:21 PM CST
- Where
- Black Hawk County, 3 mi S of Waterloo
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.517, -93.533
Brief touchdown in open areas south of Waterloo.
Tornado, Grundy
- When
- May 21, 2:22 PM CST
- Where
- Grundy County, 5 mi NW of Grundy Center
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.483, -92.667
Tornado touched down in open fields northwest of Grundy Center.
Hail, Black Hawk
- When
- May 21, 2:30 PM CST
- Where
- Black Hawk County, Waterloo
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.600, -93.233
Thunderstorm Wind, Black Hawk
- When
- May 21, 2:33 PM CST
- Where
- Black Hawk County, 4 mi NW of Cedar Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.517, -93.533
Thunderstorm Wind, Black Hawk
- When
- May 21, 2:35 PM CST
- Where
- Black Hawk County, Evansdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.367, -92.767
Hail, Black Hawk
- When
- May 21, 2:41 PM CST
- Where
- Black Hawk County, Waterloo
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.367, -92.967
Hail, Grundy
- When
- May 21, 2:42 PM CST
- Where
- Grundy County, Grundy Center
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.200, -92.467
Hail, Black Hawk
- When
- May 21, 2:45 PM CST
- Where
- Black Hawk County, 4 mi SE of Waterloo
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.467, -92.633
Hail, Black Hawk
- When
- May 21, 2:45 PM CST
- Where
- Black Hawk County, 1 mi SE of Raymond
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.500, -92.350
Hail, Black Hawk
- When
- May 21, 3:04 PM CST
- Where
- Black Hawk County, Waterloo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -92.350
Thunderstorm Wind, Tama
- When
- May 21, 3:10 PM CST
- Where
- Tama County, 2 mi N of Traer
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -92.833
Hail, Tama
- When
- May 21, 3:16 PM CST
- Where
- Tama County, Traer
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -92.350
Hail, Tama
- When
- May 21, 3:20 PM CST
- Where
- Tama County, 2 mi NW of Dysart
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.550, -92.500
Thunderstorm Wind, Tama
- When
- May 21, 3:23 PM CST
- Where
- Tama County, 3 mi N of Clutier
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -92.283
Hail, Cerro Gordo
- When
- May 21, 4:39 PM CST
- Where
- Cerro Gordo County, 5 mi N of Meservey
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -92.350
Hail, Cerro Gordo
- When
- May 21, 4:55 PM CST
- Where
- Cerro Gordo County, Clear Lake
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.367, -92.767
Hail, Grundy
- When
- May 21, 5:00 PM CST
- Where
- Grundy County, 1 mi SSW of Grundy Center
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -92.200
Flash Flood, Kossuth
- When
- May 21, 5:00 PM CST to May 22, 3:00 AM CST
- Where
- Kossuth County, South Portion
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.133, -93.383
Tornado, Pocahontas
- When
- May 21, 5:00 PM CST to 5:11 PM CST
- Where
- Pocahontas County, 5 mi W of Rolfe
- Rating
- F1
- Path length
- 5 mi
- Path width
- 300 yd
- Property damage
- $25,000
- Crop damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Tornado tracked southeast in open fields, just missing the town of Rolfe.
Hail, Grundy
- When
- May 21, 5:02 PM CST
- Where
- Grundy County, Grundy Center
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.500, -92.350
Hail, Cerro Gordo
- When
- May 21, 5:02 PM CST
- Where
- Cerro Gordo County, 1 mi N of Clear Lake
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -92.467
Hail, Cerro Gordo
- When
- May 21, 5:07 PM CST
- Where
- Cerro Gordo County, 5 mi NNE of Meservey
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.200, -92.467
Tornado, Pocahontas
- When
- May 21, 5:08 PM CST to 5:19 PM CST
- Where
- Pocahontas County, Rolfe
- Rating
- F2
- Path length
- 5 mi
- Path width
- 500 yd
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.133, -92.400
Tornado touched down in open areas east of Rolfe. It did some damage but didn't do significant damage before crossing into Humboldt County.
Tornado, Humboldt
- When
- May 21, 5:19 PM CST to 5:35 PM CST
- Where
- Humboldt County, 1 mi W of Bradgate
- Rating
- F2
- Path length
- 7.5 mi
- Path width
- 880 yd
- Injuries
- 15 direct, 0 indirect
- Property damage
- $2.5 million
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.983, -93.483
Tornado intensified as it approached Bradgate. Seventy five percent of the town was damaged or destroyed by the tornado which was one half mile wide as it moved through.
Hail, Kossuth
- When
- May 21, 5:40 PM CST
- Where
- Kossuth County, 4 mi SW of Algona
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.850, -92.500
Hail, Pocahontas
- When
- May 21, 5:46 PM CST
- Where
- Pocahontas County, 1 mi S of Rolfe
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- STORM CHASER
- Coordinates
- 42.350, -92.767
Hail, Butler
- When
- May 21, 5:52 PM CST
- Where
- Butler County, 4 mi N of New Hartford
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.367, -92.767
Hail, Humboldt
- When
- May 21, 5:55 PM CST
- Where
- Humboldt County, Renwick
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- STORM CHASER
- Coordinates
- 43.150, -93.383
Hail, Bremer
- When
- May 21, 5:57 PM CST
- Where
- Bremer County, 2 mi E of Plainfield
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -92.300
Hail, Bremer
- When
- May 21, 6:09 PM CST
- Where
- Bremer County, 2 mi E of Plainfield
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.183, -92.350
Hail, Hancock
- When
- May 21, 6:12 PM CST
- Where
- Hancock County, Kanawha
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -93.450
Flash Flood, Cerro Gordo
- When
- May 21, 6:26 PM CST to 11:15 PM CST
- Where
- Cerro Gordo County, Countywide
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Tornado, Wright
- When
- May 21, 6:30 PM CST
- Where
- Wright County, 6 mi NW of Clarion
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.800, -92.250
Brief touchdown in open area northwest of Clarion.
Thunderstorm Wind, Wright
- When
- May 21, 6:30 PM CST
- Where
- Wright County, 4 mi W of Clarion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -95.017
Flash Flood, Hancock
- When
- May 21, 6:33 PM CST to 11:15 PM CST
- Where
- Hancock County, Countywide
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.817, -94.600
Hail, Wright
- When
- May 21, 6:35 PM CST
- Where
- Wright County, 1 mi NNW of Clarion
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.417, -92.767
Lightning, Grundy
- When
- May 21, 7:00 PM CST
- Where
- Grundy County, Grundy Center
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.733, -92.483
Flash Flood, Cerro Gordo
- When
- May 21, 7:03 PM CST to 11:15 PM CST
- Where
- Cerro Gordo County, Countywide
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Thunderstorm Wind, Wright
- When
- May 21, 7:05 PM CST
- Where
- Wright County, 4 mi S of Dows
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.517, -93.533
Flash Flood, Butler
- When
- May 21, 7:15 PM CST to 11:15 PM CST
- Where
- Butler County, Countywide
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.517, -93.267
Thunderstorm Wind, Bremer
- When
- May 21, 7:19 PM CST
- Where
- Bremer County, 4 mi W of Waverly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.533, -94.533
Thunderstorm Wind, Bremer
- When
- May 21, 7:23 PM CST
- Where
- Bremer County, Waverly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.850, -92.500
Flash Flood, Bremer
- When
- May 21, 7:35 PM CST to 11:15 PM CST
- Where
- Bremer County, Countywide
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -94.517
Thunderstorm Wind, Bremer
- When
- May 21, 7:50 PM CST
- Where
- Bremer County, 1 mi SE of Readlyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.800, -94.433
Thunderstorm Wind, Bremer
- When
- May 21, 8:43 PM CST
- Where
- Bremer County, Waverly
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Hail, Palo Alto
- When
- May 21, 9:59 PM CST
- Where
- Palo Alto County, Mallard
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.033, -94.283
Hail, Worth
- When
- May 21, 10:02 PM CST
- Where
- Worth County, Manly
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.800, -94.517
Flash Flood, Worth
- When
- May 21, 11:20 PM CST to May 22, 3:00 AM CST
- Where
- Worth County, Countywide
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.617, -92.617
Flash Flood, Wright
- When
- May 21, 11:35 PM CST to May 22, 3:00 AM CST
- Where
- Wright County, Eagle Grove
- Property damage
- $50,000
- Crop damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.833, -93.983
Thunderstorm Wind, Calhoun
- When
- May 22, 12:00 AM CST
- Where
- Calhoun County, Manson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Thunderstorm Wind, Bremer
- When
- May 22, 12:44 AM CST
- Where
- Bremer County, Tripoli
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.933, -93.783
Thunderstorm Wind, Cass
- When
- May 22, 4:08 AM CST
- Where
- Cass County, Atlantic
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -92.483
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
- Flash Flooding in Iowa, May 21 to 22, 2004$1.2 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394122, 5394123, 5394124, 5394125, 5394126, 5394127, 5394128, 5394129, 5394335, 5394130, 5394131, 5394132, 5394337, 5394207, 5394208, 5394338, 5394209, 5394210, 5394211, 5394212, 5394213, 5394214, 5394215, 5394216, 5394217, 5394218, 5394219, 5394220, 5394221, 5394222, 5394223, 5394224, 5394225, 5394226, 5394227, 5394228, 5394229, 5394230, 5394231, 5394232, and more.